Hail, Bailey
- When
- June 17, 4:38 PM CST
- Where
- Bailey County, 3 mi S of Muleshoe
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.177, -102.730
Isolated high-based supercell thunderstorms initiated over the northwestern South Plains and the extreme southwestern Panhandle of west Texas during the late afternoon hours of the 17th. These storms produced damaging thunderstorm winds and large hail up to the size of golfballs as they impacted portions of Lamb and Castro Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Isolated high-based supercell thunderstorms initiated over the northwestern South Plains and the extreme southwestern Panhandle of west Texas during the late afternoon hours of the 17th. These storms produced damaging thunderstorm winds and large hail up to the size of golfballs as they impacted portions of Lamb and Castro Counties. During the late evening hours, a complex of thunderstorms evolved and swept eastward over the northern South Plains. These storms generated a series of downbursts that eventually congealed into a large cold pool of thunderstorm outflow. Wind speeds were measured as high as 76 mph near Amherst (Lamb County) with this activity. Over $200,000 in damage occurred in Lamb County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 12:43 PM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 143 PM CDT THU JUN 17 2010 .SHORT TERM... SFC TROUGH/DRYLINE AGAIN FAVORED LOCATION FOR ISOLATED TO SCATTERED TSRA THIS EVENING...ALTHOUGH EARLY AFTN LAPS ANALYSIS OF CAPE AND CIN SHOWED THAT AREA STILL HAS A WAYS TO GO TO OVERCOME THE CAP. INHERITED SLIGHT CHC POPS ALONG THE STATE LINE CONTINUE TO LOOK FINE. FRIDAY WILL LOOK AWFULLY SIMILAR WITH EFFECTS FROM SUB-TROPICAL RIDGING ALOFT KEEPING SERN HALF OF THE FCST AREA DRY WHILE DRYLINE MAY ACT AS FOCUS FOR ISOLATED TSRA YET AGAIN IN THE LATE AFTN. MOS TEMPS CONTINUE TO LOOK REASONABLE WITH MILD OVERNIGHT TEMPS AND ENOUGH HUMIDITY AROUND TO KEEP AFTERNOON HIGHS BELOW THE CENTURY MARK. && .LONG TERM... JET STREAM POSITION AND ORIENTATION WILL REMAIN GENERALLY STAGNANT FROM SOCAL THROUGH THE UPPER PLAINS FOR THE FORESEEABLE FUTURE. MOST OF THE AVAILABLE ENERGY REMAINS WELL NORTH OF OUR REGION. HIGH PRESSURE WILL CONTINUE TO BUILD WEST FROM THE GULF COAST STATES PROVIDING MOSTLY HOT AND DRY CONDITIONS FOR THE REGION . SOME EXCEPTION TO THIS GENERAL TREND WILL BE MOISTURE PULLED AROUND THE WEST SIDE OF THE HIGH ACROSS ERN NM AND CONTRIBUTING TO AFTERNOON SHOWERS AND THUNDERSTORMS MAINLY WEST OF THE STATE LINE. A FEW STORMS MAY PUSH INTO THE WESTERN ZONES FRI AND SATURDAY. AVAILABLE MOISTURE MAY BE ON THE THE DECREASE BY SUNDAY PERHAPS BRINGING AN END TO THE AFTERNOON STORMS ACROSS OUR WESTERN ZONES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 65 95 68 98 66 / 20 20 20 20 20 TULIA 67 94 70 97 66 / 10 10 10 10 10 PLAINVIEW 68 94 70 95 67 / 10 10 10 10 10 LEVELLAND 69 95 70 95 70 / 10 10 10 10 10 LUBBOCK 70 94 71 93 70 / 10 10 10 10 10 DENVER CITY 69 95 71 94 71 / 10 10 20 10 10 BROWNFIELD 68 95 71 93 72 / 10 10 10 10 10 CHILDRESS 72 97 73 98 72 / 0 10 10 10 10 SPUR 69 95 70 96 71 / 0 10 10 10 10 ASPERMONT 72 97 73 97 74 / 0 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 07/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1129 AM CDT THU JUN 17 2010 TXZ021>044-181630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1129 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHWEST PANHANDLE AND THE EXTREME WESTERN SOUTH PLAINS LATE THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ISOLATED STRONG OR SEVERE THUNDERSTORM MAY BE POSSIBLE ACROSS THE SOUTHWESTERN TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS FRIDAY AFTERNOON AND EVENING. OTHERWISE...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 512 PM CDT THU JUN 17 2010 TXZ027-172245- BAILEY- 512 PM CDT THU JUN 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES SOUTHWEST OF MULESHOE...MOVING NORTHEAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
The Cannon AFB radar (KFDX), 96 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
6 hail, 6 thunderstorm wind. Local standard time, as filed.
A National Weather Service post-storm survey revealed that damaging thunderstorm winds destroyed a center-pivot irrigation system just south of U.S. Highway 70 north of Sudan. The event time is estimated based on Doppler radar data.
Storm spotters reported quarter size hail accompanied by thunderstorm wind gusts in excess of 60 mph south of Springlake. Local farmers and newspaper articles reported that the hail crushed newly planted cotton crops.
Storm spotters reported thunderstorm wind gusts in excess of 60 mph accompanied by quarter size hail south of Springlake. Local farmers and newspaper articles reported that the wind-blown hail crushed newly planted cotton crops.
Local fire department officials reported golfball size hail in Olton. No significant damages were reported.
Multiple reports of wind gusts estimated in excess of 60 mph were received from law enforcement and storm spotters along a swath from south of Earth to near Springlake. Large tree limbs were reportedly broken by the winds in Springlake, and hail up to the size of quarters accompanied the winds at times.
A downburst resulted in intense thunderstorm winds over portions of Lamb County around 21:30 CST. The Texas Tech University West Texas Mesonet site near Amherst recorded a peak gust of 76 mph. No significant damages were reported.
The Texas Tech University West Texas Mesonet site near Friona measured a thunderstorm downburst wind gust of 62 mph. No damage was reported.
The Texas Tech University West Texas Mesonet site near Plainview measured a thunderstorm downburst wind gust of 60 mph at 22:20 CST. No damages were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240927, 240928, 240929, 240930, 240950, 242869, 240951, 240952, 240949, 241194, 241196, 241198.